MAUDE Adverse Event Report: ASAHI INTECC CO., LTD. SION BLACK; PTCA GUIDE WIRE

ASAHI INTECC CO., LTD. SION BLACK; PTCA GUIDE WIRE
Catalog Number APW14R010S
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/03/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing site: (b)(4).The sion black guide wire was returned for evaluation.The polymer jacket was elongated along with the coil wire and torn at approximately 125mm distal to the proximal solder that was originally located at 120mm from the guide wire tip.The elongated coil wire out of the torn end of the polymer jacket was found fractured.The polymer jacket were removed for observation purposes.The coil was found elongated for approximately 140mm from the distal-mid solder set at 25mm from the wire tip and then fractured.Necking was observed on the fracture end of the coil, suggesting that the coil became fractured due to tensile stress.Under the elongated coil wire, the core composed of a straight core wire and a twist wire was found fractured at the distal solder of the exposed inner coil wire.Microscopic observation of the inner coil wire revealed that the coil was disarranged due to locally accumulated torsion.Further observation by scanning electron microscope (sem) found a spiral pattern of dimples on the flat fracture surface of the core-composing straight core wire and helical marks on the side of the core wire shaft near the fracture.These findings indicated that torsion had contributed to the observed fracture of the core wire.The core-composing twist wire was found fractured at the distal solder of the inner coil and the fracture end was necked.Measurement of the returned guide wire suggested that approximately 11mm of the core and approximately 5mm of the coil wire with the ball tip were missing.Lot history review revealed no anomaly relating to the reported event.No other similar product experience report was received from this lot.Based on the obtained information and investigation outcome, it was presumed that repeated torsional stress generated with torquing manipulation had most likely caused the observed core wire fracture on the returned sion black guide wire.The applied stress would exceed the product design limit when the tip was being trapped and restricted its movement likely by the deployed stent.Further applied tensile stress generated with removal then made the twist wire fracture as well as the coil and the polymer jacket become elongated and fractured, leading the tip to separate from the body.It was concluded that this event was not attributed to product quality.Instructions for use (ifu) states: [warnings] never push, auger, withdraw, or torque this guide wire that meets resistance.Torquing or pushing this guide wire against resistance may cause damage and/or tip separation of this guide wire or direct damage to a vessel.Resistance may be felt and/or observed under fluoroscopy by noting any buckling of the guide wire.If the prolapse of the guide wire tip is observed, do not allow the tip to remain in a prolapsed position; otherwise damage to the guide wire may occur.Determine the cause of resistance under fluoroscopy and take any necessary remedial action.If resistance is felt due to spasm, bending of the guide wire, or due to trap while operating this guide wire in the blood vessel or removing it, do not torque and/or pull the guide wire itself.Stop the procedure.Determine the cause of resistance under fluoroscopy and take appropriate remedial action.If the guide wire is moved excessively, it may break or become damaged, which may cause blood vessel injury or result in fragments being left inside the vessel.When torquing this guide wire inside the blood vessel, do not torque continuously in the same direction.This may cause the guide wire to become damaged or break apart, causing injury to the blood vessel or leaving fragments inside the vessel.When torquing the guide wire, rotate it clockwise and counterclockwise alternately.Do not exceed two rotations (720 degrees) in the same direction.Do not perform stent placement using more than one guide wire or wire operation through stent strut.Otherwise, the stent may be damaged or the guide wire may break or break apart.[malfunction and adverse effects] separation of the guide wire.
 
Event or Problem Description
It was reported that the tip of an asahi sion black guide wire broke off during a percutaneous coronary intervention (pci) to treat a chronic total occlusion (cto) in the left circumflex artery (lcx).A stent was deployed into the left main trunk (lmt) to the lcx.Then, the sion black was used to wire through the stent to dilate the stent struts and further support normal blood flow through stent into lcx.The sion black navigated the stent struts and was guided down the lcx for an unknown distance.A rx coronary balloon was advanced over the sion black with the plan to pass through the struts and dilate the ostium.The balloon would not cross the struts and was removed.It is unknown if the balloon was inflated at any time.An attempt was then made to remove the sion black but it was stuck in the lcx.Force was used and the distal wire separated from the body at the junction of the radiopaque to the body of the wire.The physician commented that the a cardiac interventional fellow, who has just started their fourth year/hands-on, was doing the wiring of the lcx and might have "stitched" the wire in and out of stent openings before entering the lcx.When the physician went to retrieve the wire after balloons would not cross, he only applied normal about of pressure when it snapped.Attempts were made to retrieve the distal end of the wire using a micro snare but they were unsuccessful.Further access through the stent strut was deemed high risk and no further intervention was attempted.The wire was unsecured in the distal area of the lcx and the blood flow in the lcx was recovered at completion of the procedure.The patient was then transferred to the cardiac intensive care unit (cicu) for monitoring and was discharged the following week.

Brand Name
SION BLACK
Common Device Name
PTCA GUIDE WIRE
Manufacturer (Section D)
ASAHI INTECC CO., LTD.
3-100 akatsuki-cho
seto, aichi 489-0 071
JA  489-0071
MDR Report Key12376236
Report Number3003775027-2021-00151
Device Sequence Number4407312
Product Code DQX
UDI-Device Identifier04547327089685
UDI-Public(01)04547327089685(17)240331(10)210401A131
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K173277
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2024
Device Catalogue NumberAPW14R010S
Device Lot Number210401A131
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/20/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/10/2021
Initial Report FDA Received Date08/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Disability;